Virginia, 2016Hail and Damaging Winds in Virginia, September 27, 2016
September 27, 2016 · NWS RNK · 5 events in 2 counties and zones
Isolated to scattered thunderstorms formed as a result of a stationary front that pushed to the northeast of the area, and a cold front approaching from the northwest that followed on September 27th. Instability increased in some parts of the area due to breaks in the cloud cover.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms formed as a result of a stationary front that pushed to the northeast of the area, and a cold front approaching from the northwest that followed on September 27th. Instability increased in some parts of the area due to breaks in the cloud cover. As a result, storms initiated along the slowly moving frontal boundary in the southern Piedmont counties of Virginia. Some storms produced strong wind gusts and hail east of the Blue Ridge divide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 2:54 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 27, 2:54 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
354 PM EDT Tue Sep 27 2016
.SYNOPSIS...
A stationary front with weak areas of low pressure extended from
the Mid Atlantic states to Louisiana. Another cold front will
track through the Ohio and Tennessee Valleys on Wednesday and
Wednesday night. This low pressure system over the Mid Atlantic
will move slowly northeast into New England this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 335 PM EDT Tuesday...
Front was hung up along the Blue Ridge this afternoon. Lowered
clouds had just cleared out of the piedmont after 2PM. MSAS
analysis showed east of the front that the lifted index values
were as high as -5 where there has been breaks in the clouds
today. Highest probability for precipitation remains east of a
Lynchburg to Wilkesboro line. Expect a sharp gradient on the
western side of the clouds and precipitation tonight and
Wednesday.
Mean flow from 850-500mb will be from the southwest tonight and
Wednesday which will result in little movement of the surface
front. Axis of deepest moisture and lift will remain over the
piedmont of Virginia and North Carolina on Wednesday. Models fill
low clouds and some fog back in overnight, especially east of the
Blue Ridge. Amount of clearing on Wednesday will be the biggest
influence on afternoon high temperatures. Fog is also expected to
form overnight in the western river valleys.
Have lowered minimum temperatures in southeast West Virginia based
on the lack of cloud cover and the surface dew points that have
lowered in the mid 30s to lower 40s. Otherwise stayed close to
bias corrected MAV guidance for lows tonight and highs on
Wednesday.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...
Closed upper low center in the Ohio Valley Wednesday evening will
move eastward and reach Eastern Kentucky by Thursday night.
Scattered showers and thunderstorms associated with the shortwave
riding northward along the frontal boundary will continue Wednesday
evening into Wednesday night as the low digs south. The SWODY2 has
highlighted a marginal risk for severe weather east of the Blue
Ridge mountains. Low temperatures Wednesday night will range from
the mid 40s in the northwest mountains to the lower 60s in the
Piedmont. Coop guidance suggest that a few lower 40s may be
possible.
A cold front will drop southeast out of the Ohio valley and move
east into the Appalachians on Thursday. Scattered showers and
thunderstorms will develop ahead and along the frontal boundary.
Some the thunderstorms could be strong with hail, gusty winds and
heavy downpours. An impressive low to mid level lapse rates combined
with very low freezing heights across the area could help the hail
potential. High temperatures on Thursday will vary from around 60
degrees in the west to the lower 70s in the East. Cloudy conditions
with scattered showers will continue Thursday night. The best chance
for rain will be across the north. Low temperatures Thursday night
will vary from lower 40s in the mountains to the mid 50s in the
Piedmont.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...
Closed upper low over Kentucky Friday morning lifts northward in the
Ohio Valley this weekend. The low center continue to push into the
Great lakes by Sunday evening and New England by Monday. The low will
move into the Atlantic ocean on Tuesday. Meanwhile, the potential
for tropical low development across the Caribbean may lead to a
threat for the southeast early next week. This is being monitored by
the NHC and WPC.
Temperatures will start cooler for Friday with clouds along with
unsettled weather and improve Saturday, then moderate Sunday into
Tuesday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 120 PM EDT Tuesday...
A front extended from central Virginia to western North Carolina
this afternoon. There will be little movement of the front tonight
and Wednesday.
Showers and thunderstorms will develop this afternoon east of the
front, with the best probability of precipitation at KLYH and
KDAN. Medium to high confidence that the showers and thunderstorms
will form around 21Z/5PM. Gusty winds are possible with any of
the stronger storms but the chance is too low at any individual
TAF site to include in the forecast at this time.
Models, especially the NAM, showed IFR to LIFR ceilings east of
the front overnight. High confidence that KLYH will have LIFR
ceilings after midnight. LIFR ceilings are possible at KDAN too
but confidence was too low to include in the forecast. Over the
mountains with little cloud cover, fog will form in the river
valleys. Expect LIFR fog and stratus at KLWB after 2AM. Low
confidence about how long it will take the low clouds in the
foothills and piedmont of Virginia and North Carolina to lift
after sunrise.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valley
through Friday. This will keep variable clouds, MVFR cigs, and
periods of -SHRA across the region through much of the period.
Saturday is the most likely day to be drier and have VFR
conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/PM
Hazardous weather outlook, Sep 27, 3:32 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EDT TUE SEP 27 2016
VAZ034-035-044>047-058-059-280845-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
432 AM EDT TUE SEP 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
WHICH COULD LEAD TO RAPID RISES OF CREEKS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032-033-043-280845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-HENRY-
432 AM EDT TUE SEP 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-280845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
432 AM EDT TUE SEP 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Sep 27, 4:08 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE SEP 27 2016
VAZ033-043-272215-
FRANKLIN-HENRY-
508 PM EDT TUE SEP 27 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
NORTHERN HENRY COUNTIES THROUGH 615 PM EDT...
AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BASSETT...
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
PEA-SIZED HAIL AND VERY HEAVY RAINFALL. FREQUENT LIGHTNING CAN BE
EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
SYDNORSVILLE...
BASSETT...
LEATHERWOOD...
AND OAK LEVEL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3671 8009 3676 8009 3678 8010 3679 8007
3679 8004 3682 8007 3691 7963 3671 7968
TIME...MOT...LOC 2108Z 260DEG 25KT 3676 8001
RABThunderstorm Wind, Henry
- When
- September 27, 4:11 PM EST to 4:18 PM EST
- Where
- Henry County, 2.32 mi ENE of Stones Store to 1.77 mi SW of Bassett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.760, -80.040
Thunderstorm winds resulted in two trees down across roadways just west of Bassett.
Thunderstorm Wind, Henry
- When
- September 27, 4:24 PM EST
- Where
- Henry County, 0.89 mi NE of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -79.970
Thunderstorm winds resulted in one tree down over the road at the 600 block of Basset Drive.
Thunderstorm Wind, Henry
- When
- September 27, 4:30 PM EST
- Where
- Henry County, 1.38 mi N of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.740, -79.900
Thunderstorm winds resulted in one tree down.
Hail, Campbell
- When
- September 27, 10:35 PM EST
- Where
- Campbell County, Rustburg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.280, -79.100
Hail, Campbell
- When
- September 27, 10:45 PM EST
- Where
- Campbell County, Concord
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -78.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 27 to 30, 2016$650,000 · 6 events
- Hail and Damaging Winds in South Carolina, September 27, 2016$10,000 · 1.25 in hail · 5 events
- Waterspouts in Gulf of Mexico, September 27, 20164 events
- Drought in Mississippi, September 27 to 30, 20163 events
- Drought in Alabama, September 27 to 30, 20161 event
- Drought in Tennessee, September 27 to 30, 20161 event
- Hail in North Carolina, September 27, 20160.88 in hail · 1 event
- Hail in Arizona, September 27, 20161 in hail · 1 event
- Damaging Wind in North Carolina, September 27, 2016$2,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660209, 660203, 660211, 660201, 660202.